Follow
Share

My wife, age 81, had been taking low-dose Ativan for many years (last 2 years regularly, before that occasionally). Her doctor stopped the meds when she complained of memory problems. She was in a terrible state after that (deliriums, etc.); a month later we found another doctor who put her back in Ativan. She was briefly better, but she never really stabalized. Gradually her condition got worse. About 3 months into this ordeal she was diagnosed as having psychotic depression and put on Risperidone, an anti-psychotic. Note: she has suffered from depression for decades and had been on Mirtazepine for many years.


The anti-psychotic really affected her greatly. She has been on it for 2 months and she is essentially a different person: she is confused much of the time, sedated, has trouble with simple everyday activities, occasionally does not recognize me (I think this occurs mostly on days where I get very angry due to my frustration and grief), etc. The psychotic thoughts, mainly paranoia, have subsided. I took her to a pre-emminent expert last week. He did a cognitive test and diagnosed dementia, not specifying the type. I think he mentioned t could be treatable type, but he felt it unlikely (I say I think as I was in shock). My wife's condition has worsened since -- particularly her not wanting contact with other people. The specialist (a psychiatrist with training in neurology) started tapering her off both Risperidone (20-day taper) and Ativan (90-day taper). He said she should have additional testing to ascertain her exact condition, best done after the tapers were complete.


To repeat, the utterly dramatic personality disintegration and terrible helpless all came on n the 2 months since starting Risperidone. The 3 months immediately prior to this were awful, and, again, she had frequent short deliriums and eventually had psychotic symptoms. But during this time she was still herself.


I would be grateful to hear from anyone who has experienced anyone going through something similar. Can dementia develop so quickly? Any ideas as to what could be causing this aside from dementia? I am grateful for any comments. Thank you.

Find Care & Housing
Ativan withdrawal alone could have cause a lot of her problems, compounded by the bad reaction to the resperdal. I think that the next step should be to look for a physical cause, so an MRI, blood tests, a general overall physical check up.
Helpful Answer (1)
Reply to cwillie
Report
Richanzell Mar 12, 2020
We've had blood work done, as well as a urine test. An MRI was done in November and it showed some frontal cortex deterioration, but the head physician said the clinical picture showed no indication of dementia. Now, four months on, a different physician thinks it could be dementia. All I know is that he went downhill since starting Risperidone -- in a big way. Thank you for your post.
(0)
Report
I have no specific experience with what you're dealing with but just want to make sure the docs have discounted a UTI since those can dramatically worsen dementia-like symptoms. Antibiotics would clear it up. Also, it may help to go to a geroncologist or geriatric specialist since they have more knowledge and experience with drugs mixing interacting. It may be she does also have dementia and sorting out that from her other issues will be a challenge. I wish you peace in your heart and success in helping her. Bless you!
Helpful Answer (1)
Reply to Geaton777
Report
Richanzell Mar 12, 2020
Yes, a UTI has been ruled out. I am hoping that she recuperates once she is off of Risperidone (in 12 days). I've read that it can seriously effect seniors. Hopefully someone hear knows of a similar story (with a happy ending). Thank you for your thoughts and comments.
(0)
Report
Ask a Question
Subscribe to
Our Newsletter